The Importance of Interprofessional Education with regard to Drug-Induced Gingival Overgrowth

A Peer-Reviewed Publication Written by Crystal L. McIntosh, DDS, MS

Abstract

Drug-induced gingival overgrowth (DIGO) is a relatively common side effect of anticonvulsants, calcium channel blocking agents (CCBA), and calcineurin inhibitor immunosuppressive drugs. This disfiguring and unattractive drug side effect is problematic with regard to patient drug compliance. Therapeutic approaches include oral hygiene education and aid, and adjunctive therapies such as chlorhexidine and emerging therapeutic approaches such as folic acid (systemic and topical) and azithromycin (systemic and topical). Particularly with regard to interprofessional education, it is important for physicians and nurses to be aware and involved in these therapeutic approaches.

Educational Objectives:

At the conclusion of this educational activity participants will be able to:

1. Describe drug-induced gingival overgrowth (DIGO).
2. Discuss the types of drugs that are associated with DIGO.
3. Describe the mechanisms theorized to be responsible for DIGO and therapeutic intervention.
4. Discuss the importance of interprofessional education to enhance care for patients with DIGO.

To view this course in its entirety, please click here.

More RDH Articles
Past RDH Issues

Social Media